Study Shows Prescribing Codeine to Children Could Have Dangerous Side Effects

, , ,

A recent study revealed that despite recommended limits on codeine use in children, the potent painkiller is prescribed for children in at least half a million emergency room visits each year. With more than 25 million emergency room visits by children annually, the study shows that far too many children are getting the drug when better, safer options are available.

Codeine is an opiate drug, and a genetic variation makes some children metabolize it too quickly, potentially resulting in dangerous side effects, including excessive sleepiness and difficulty breathing. The Food and Drug Administration (FDA) issued its strictest warning last year about a risk for life-threatening complications and death in children who took the drug after certain surgeries.

The FDA recommends that children who are prescribed codeine and develop breathing problems or unusual sleepiness should get immediate medical attention.

Sponsored by Koonz, McKenney, Johnson, DePaolis & Lightfoot, LLP, serving clients in Washington DC, Maryland and Virginia.

0 replies
Want to join the discussion?
Feel free to contribute!

Leave a Reply